A week or two after getting my lips injected w/ Belotero my upper lip started to swell up, only on one side of my mouth. (photo)

The swelling felt hot and it was very evident in appearance. What's happening & why? In addition, around the same time, about 2 weeks after initial lip injection, my lips have deflated of all filler. I was expecting four to six month lasting time, as I was informed by the doctor. But in two weeks time all filler was gone and my lips were back to its original size.

Doctor Answers 4

Swelling After Filler

I am sorry for your problem with the filler.  You should return to your treating physician for evaluation since you could be having a reaction to the filler.  Belotero is generally not the best choice for the lips. Please keep us posted.  Best, Dr. Green


New York Dermatologist
5.0 out of 5 stars 71 reviews

Boletero and lips....bad combination

So sorry to hear that you too are a victim of off label use of Boletero in the lips.  I have had several of my staff try Boletero in the lips by my nurse practitioner.  Nearly all had intermittent lip swelling so far up to 10 weeks after the injections.  It comes on suddenly and can swell up half or an entire lip over a 6-8 hour period and lasts for one to two days.  I cannot get any answers from the sales representative, but suspect they have no definitive explanation.  It is not a salt intake issue or an issue with the product pushing on vessels as the amount injected with one employee was minute.  I would go back to juvederm or restylane.  I have no ideas as to why it has happened but suspect there is some allergic reaction to one of the byproducts of Boletero breakdown.  Since other HA products do not have this issue, I presume it has to do with some additive or manufacturing process that makes it somehow distinct in some way.  For now....Boletero not in the lips!! Still use in fine lines superficially where other HA products are less desirable.  Hope this helped!

David Branch, MD
Bangor Plastic Surgeon
5.0 out of 5 stars 1 review

Swelling (late) from Fillers

There are a few possibilities but ask your injector to consider the following: Persitent brusing and swelling from the injections itself, persistent filler material, inflammatory nodules, granulomas and possible infection as a cause. Need an opinion from an expert injector. I would suggest to them consider injecting hyaluronidase or steroids into the area or possible surgical consultation if it doesn't resolve after some time. Might be worth starting an antibiotic to cover your basis but difficult to advice without seeing the patient in person and knowing what was injected. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 11 reviews

Reaction to #Belotero?

Not likely that it was a reaction to the filler because it was localized. Generalized swelling would be related to a reaction.

Best
Dr Karamanoukian
#RealSelf100 Member

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.9 out of 5 stars 38 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.